Green tea is a healthy elixir of life. However, if consumed in excess, green tea does have harmful side effects on the body. Read more to know.
It is scientifically proven that green tea is a powerhouse of benefits. In modern times, it has become a healthy elixir of life all over the world. It is known to improve thinking skills and is used widely for weight loss as it reduces cholesterol and other fats in the body. Overall, it is considered to be the safest and healthiest beverages to consume. However, if consumed excessively, green tea does have some harmful side effects. Reportedly, most of these side effects affect individuals who are sensitive to caffeine or tannins. Here are some side effects of green tea you must know. If you experience any of these side effects, consume it in moderation or find a suitable alternative.
Excess green tea may cause irritation in the stomach, especially when brewed too strongly or consumed on an empty stomach. It contains tannins that can increase the amount of acid in the stomach. High amount of acid can lead to digestive issues including constipation, acid reflux, and nausea. Green tea is also said to cause diarrhea if consumed in large amount. Avoid green tea if you are suffering from bowel syndrome or stomach ulcers.
Excess intake of green tea increases the risk of bone disease such as osteoporosis in sensitive individuals. The compounds in green tea inhibit the absorption of calcium resulting in deterioration of bone health. Bones start to become more porous. Hence, it is advisable to limit its intake if you are prone to bone diseases. Two or three cups a day, that too after each meal, can be quite effective and less harmful.
Health risk for pregnant women and children
Tannins, caffeine and tea catechins have been linked to increased risk for pregnant women and the unborn child. Experts say that green tea in small amount — not more than 2 cups a day — is not harmful and can be safe during pregnancy and breastfeeding. However, caffeine is passed through breast milk to infants. Thus, monitor your intake in coordination with your physician.